Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 255, NWS North Platte, NE

August 1, 2001Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 1, 2001, 10:24 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 1, 2001, 10:24 PM MDT (04:24 UTC)
Expired
Aug 1, 2001, 11:30 PM MDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 150 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 10:40 PM MDTThunderstorm Wind 50 EGrant, NETree limbs broken up to 3 inches in diameter.
Aug 1, 10:45 PM MDTHail 0.75Lamar, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1750 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1750 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 020425
SVRLBF

NEC029-135-020530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1024 PM MDT WED AUG 1 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERKINS COUNTY IN SOUTHWEST NEBRASKA
  CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1130 PM MDT

* AT 1016 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES SOUTH OF BIG SPRINGS TO
  18 MILES SOUTHWEST OF GRANT TO 20 MILES SOUTHWEST OF IMPERIAL...
  MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  OVER CHAMPION AROUND 1035 PM MDT
  OVER IMPERIAL AROUND 1040 PM MDT
  OVER ENDERS AROUND 1045 PM MDT
  8 MILES SOUTHWEST OF MADRID AROUND 1050 PM MDT
  OVER WAUNETA AROUND 1055 PM MDT
  11 MILES SOUTHWEST OF ELSIE AROUND 1100 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONA/L WEATHER SERVICE.

LAT...LON 4099 10216 4068 10199 4031 10199 4037 10134
          4070 10135 4099 10130

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:22 PM MDT, 9 hours 2 minutes earlier.

Area forecast discussion, Aug 1, 1:22 PM MDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
222 PM CDT WED AUG 1 2001

FORECAST CHALLENGE WILL BE POPS TONIGHT...

POSITION AND TIMING OF PRECIPITATION MAIN CONCERN TONIGHT AS MAIN
FRONTAL BOUNDARY MOVES SOUTHEAST SLOWLY. BEST FORCING WILL BE NORTH
OF BOUNDARY THROUGH 7 PM WITH H5 WAVES TRANSVERSING NORTHEAST...
BOTH EVIDENT ON MESOETA AND RUC...ACROSS THE PANHANDLE AND
NORTHEAST. SURFACE ANALYSIS AT 18Z SHOWED SURFACE HIGH RIDGING
SOUTHWEST ACROSS THE PANHANDLE WITH COLD FRONT EAST OF YKN...
BURWELL AND IML LINE. SECOND BOUNDARY EVIDENT FURTHER EAST WHICH
EXTENDS SOUTHWEST THROUGH WESTERN KANSAS THEN NORTHWEST ACROSS
CENTRAL COLORADO TO LOW CENTER OVER NORTH CENTRAL WYOMING.
WRAPAROUND MOISTURE AROUND LOW NORTH OF EAR HAS KEPT DEWPOINTS INTO
THE LOW 70S. SATELLITE CURRENTLY SHOWS NARROW BAND OF CLOUDS
EXTENDING NORTHEAST ACROSS THE NORTHERN FORECAST AREA WITH WEAK
RETURNS ON RADAR ACROSS THE PANHANDLE AND EXTREME NORTHEAST FORECAST
AREA.

TIMING ISSUES EXIST IN WAVES AS H5 HIGH CENTER BUILDS WEST...WITH
BLEND OF MODELS USED. GUIDANCE CLOSE WITH NGM MOS WARMEST BUT WILL
TREND CLOSER TO COOLER NUMBERS AS SOUTHEAST FLOW SETS UP THURSDAY AS
FRONT RETURNS NORTH.

BY ZONE ISSUANCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS CENTRAL SECTIONS AS SERIES OF H5 WAVES
LIFT NORTHEAST. BEST HEATING AND MOISTURE WILL BE FOUND FURTHER
SOUTHEAST WITH POTENTIAL FOR THUNDERSTORM DEVELOPMENT WITH LOW POPS
RETAINED AS SURFACE MOISTURE CONVERGENCE TO INCREASE ALONG
BOUNDARY EXTENDING EAST FROM NEAR GLD TO HLC THEN NORTHEAST WITH
STRONGER WAVE TO LIFT NORTHEAST AFTER 06Z WITH FRONT INDICATED TO
RETURN NORTHWARD INTO SOUTHERN NEBRASKA NEAR THE STATELINE BY
MORNING. BOUNDARY LAYER MOISTURE NOT AS PLENTIFUL IN WESTWARD
RETURN AS SURFACE HIGH BUILDS EAST AND WINDS RETURNS SOUTHEAST
OVER THE NORTHWEST LATE WITH PARTLY CLOUDY SKIES.

THURSDAY SOUTHWEST FLOW ALOFT CONTINUES WITH H5 HIGH CENTERED OVER
NORTHWEST KANSAS. WINDS TURN ON TO THE SOUTHEAST THROUGHOUT AS SEMI
STATIONARY FRONT BACKS TO NEAR THE FOOTHILLS. SERIES OF WAVES
MOVE NORTHEAST ACROSS THE PANHANDLE FOR POSSIBLY ISOLATED SHOWERS
OTHERWISE DRY DAY EAST OF THE PANHANDLE. TEMPERATURES INTO MID 80S
TO NEAR 90.

THEN LITTLE CHANGE OCCURS THURSDAY NIGHT INTO FRIDAY BEYOND LEESIDE
TROUGH EXTENDING SOUTH ALONG THE HIGH PLAINS. WEAK ENERGY EJECTS
NORTHEAST WHICH MAY BRING ISOLATED TO SCATTERED CONVECTION INTO
THE PANHANDLE AND WEST EARLY FRIDAY. THEN AS UPPER HIGH CENTER BUILDS
FURTHER WEST CAP STRENGTHENING AND INHIBITING CONVECTION. SOUTHEAST
WIND FLOW CONTINUES WITH READINGS AROUND 90 ON FRIDAY WITH BETTER
HEATING AND LESS CLOUDS.

LONG RANGE MODELS CLOSER WITH MRF 01/12Z RUN MORE IN LINE WITH THE
EUROPEAN MODEL. THE H5 RIDGE SOUTHWEST AXIS WILL REORIENTATE
SATURDAY LIFTING NORTH AS MAIN HIGH CENTER BUILDS WESTWARD AND
INTO SOUTHERN WYOMING BY MONDAY EVENING. A WEAKNESS IS REFLECTED
SATURDAY NIGHT INTO SUNDAY AS LEESIDE TROUGH MOVES OFF THE HIGH
PLAINS. TRACE AMOUNTS OF QPF GENERATED WITH ANY CONVECTION TO REMAIN
ISOLATED AND SLOW MOVING OFF THE MOUNTAINS IN WEAK STEERING
ENVIRONMENT. THE SURFACE TROUGH WILL EXTEND SOUTHWEST ACROSS CENTRAL
SOUTH DAKOTA MONDAY WITH ZONAL FLOW OVER THE NORTHERN PLAINS MINIMIZE
SOUTHERN PUSH UNTIL TUESDAY AS H5 RIDGE STRENGTHENS. TUESDAY THE
NORTHWEST FLOW BECOMES ESTABLISHED ALOFT WITH THE FRONT TO DRIVE
SOUTHEAST WITH CHANCE OF THUNDERSTORMS MAINLY ACROSS THE NORTH AND
NORTH CENTRAL AS WAVES TRANSIT SOUTHEAST INTO WEDNESDAY. GUIDANCE
NUMBERS HAVE COOLED EXCEPT FOR THE NORTHWEST WHICH IS SUSPECT WITH NO
CHANGES TO TEMPERATURES MADE IN THE LONG TERM.

.LBF...NONE.

KECK

In the hours before

Special weather statement, Aug 1, 10:04 PM MDT, 20 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1104 PM CDT WED AUG 1 2001

...SEVERE THUNDERSTORM WATCH FOR SOUTHWESTERN NEBRASKA HAS BEEN
ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 649...PREVIOUSLY VALID FOR
SOUTHWESTERN NEBRASKA...HAS BEEN ALLOWED TO EXPIRE. OVERNIGHT...
THUNDERSTORMS WILL CONTINUE TO MOVE INTO PORTIONS OF WESTERN AND
SOUTHWESTERN NEBRASKA AND SHOULD REMAIN BELOW SEVERE LEVELS. GUSTY
WINDS...SMALL HAIL AND HEAVY RAIN WILL BE THE MAIN THREAT FROM THESE
THUNDERSTORMS INTO THE EARLY MORNING HOURS.

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:30 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith60 min
Aug 1, 11:28 PM MDTSevere Thunderstorm WarningLBFLincoln62 min
Aug 2, 12:15 AM MDTSevere Thunderstorm WarningLBFLincoln60 min
Aug 2, 12:49 AM MDTSevere Thunderstorm WarningLBFCuster, Logan56 min
Aug 2, 3:29 AM MDTSevere Thunderstorm WarningLBFGarfield31 min
Aug 2, 3:43 AM MDTSevere Thunderstorm WarningLBFHolt, Wheeler62 min
Aug 2, 4:14 AM MDTSevere Thunderstorm WarningLBFBoyd46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.